Wyoming, 2017Winter Storm and High Wind in Wyoming, December 28 to 30, 2017
December 28 to 30, 2017 · NWS RIW · 4 events in 4 counties and zones
A cold front set up across the Montana-Wyoming border and stalled for a couple of days before eventually dropping southward into Wyoming. The front had ample moisture to work with with several disturbances riding along it.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front set up across the Montana-Wyoming border and stalled for a couple of days before eventually dropping southward into Wyoming. The front had ample moisture to work with with several disturbances riding along it. Although the main effects were across Montana, some wind and snow made it into Wyoming. The heaviest snow fell in the northern Absarokas where 25 inches of new snow was recorded at the Beartooth Lake SNOTEL site. Mid level winds were also very strong with this system and mixed to the surface in some locations. Although most of the strongest winds remained over areas with very little population, some gusts were very impressive. Some of the highest included 95 mph at the Camp Creek RAWS site in the Green Mountains and 93 mph at Hoyt Peak in Yellowstone Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 9:49 AM MST, 11 minutes earlier.
Area forecast discussion, Dec 28, 9:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
949 AM MST Thu Dec 28 2017
.SHORT TERM...Thursday through Saturday night
Quite a complex setup and active pattern is setting up for the next
few days. At this point, today looks to be the least active. We did
have some snow break out across the far north but most of that has
come to an end. For today, the best moisture and lift will retreat
to Montana today so for the most part we only expect light
precipitation across the mountains. Meanwhile, the question across
areas East of the Divide is whether or not the basins will mix out.
The cold air has become shallower and shallower. An interesting
thing happened at the Riverton Airport where this evening at the
station is rose to 32, while the ASOS, about 200 feet lower,
remained at 20. We did keep temperatures below guidance, but it
could get warmer. In any case, most people would be happy.
Things get more active tonight. With the Arctic front to the
north and some jet dynamics approaching snowfall rates will likely
increase across the northwestern mountains. With the expect heavy
snowfall, we hoisted winter storm watches from the Tetons,
Absarokas and Yellowstone Park starting this evening, although the
heavier snow would likely hold off until after midnight. In
addition, the potential for high winds will increase across the
usual suspects with west flow, mainly the Cody Foothills and
especially near everyone's favorite crossroads, Clark. With 700
millibar winds increasing to 60 to 65 knots, we will hoist a high
wind watch there as well.
Snow looks to continue across the western mountains on Friday as
well. Rates will likely increase as the Arctic Front slowly sags
southward into the area. There is more question in the valleys
however. Guidance is showing highs in the mid 30s around Jackson and
even warmer in the Star Valley. Much of Friday could just be a mix
of rain and snow with little accumulation. As a result, we will hold
off on any highlights there. The Big Horn mountains will also likely
see an increase in snow as northwest flow increases, but at this
time it looks more like advisory. We will let the day shift make
that decision. Meanwhile, further south expect gusty winds as the
pressure gradient tightens. At this point though, high winds are not
expected. However, this would likely be the warmest day with the
cold air getting scoured out of the valleys ahead of the front.
The front then continues to sag southward through the state Friday
night into Saturday. At this point, the potential for heavy snow
East of the Divide looks limited though since the best upper level
support looks to remain north of the state. There will likely be
some light snow through, especially in northern Wyoming as the front
drops southward. This will also make high temperatures tricky as a
lot depends on the timing of the front. We stuck close to continuity
as a result. Saturday night at this point looks mainly dry and cold
as the front moves south and out of the area.
.LONG TERM...Sunday through Thursday
Overview...Arctic air will be entrenched along and east of the
Continental Divide on Sunday with highs only in the single digits to
near 15F under areas of low clouds and flurries. A bit milder
conditions will prevail across the west with more sunshine.
Temperatures will recover a bit on New Years Day across central
areas under mostly sunny skies, with clear and cold conditions to
follow Monday night. A clipper system will bring some gusty N-NW
winds across eastern Wyoming on Tuesday, but moisture and colder
Arctic air will stay east of the area with this next system. Dry
weather with moderating temperatures follow on Wednesday and
Thursday.
Discussion...Spread between GFS and ECMWF has decreased
significantly on latest runs, enough to raise confidence in a
consensus forecast. Upper air pattern will feature resilient ridge
along the west coast with broad downstream trough from the Rockies
eastward through Tuesday with some progression of the ridge/trough
pattern Wednesday through Friday. ~1054mb surface high will slide
SSE across the Northern High Plains on Sunday pushing frontal
boundary up against the east slopes of the Divide along with low
clouds. Both GFS and ECMWF show weak upper level low moving SSE
along or just east of the Divide Sunday night-Monday morning. This
moisture starved system will bring just some light snow to the
northern mountains (at best). Shortwave ridge follows on New Years
Day and night with a very dry airmass, mid-level RH values < 5%p; so
clear skies and a very dry atmosphere will allow for efficient
radiational cooling and 5 below to 15 below zero readings Tuesday
morning in the western valleys, and lower Bighorn and Wind River
Basins. Clipper diving into the Northern High Plains on Tuesday
will bring an increase in NW winds, and may act to scour out some of
this entrenched colder air across the central basins. The west
coast ridge will begin expanding into the area WEdnesday and
Thursday with milder temperatures in some areas while more
protected western valleys and lower central basins are likely see
steepening inversions, temperatures lagging 10-15F degrees or so
compared to the surrounding areas that mix out.
&&
.AVIATION...18Z Issuance
West of the Continental Divide...KJAC, KBPI, KPNA and KRKS
VFR conditions will prevail at all terminal sites except KJAC
through the forecast period. The northwestern mountains will see
some light snow at times through 03Z Friday with some mountain
obscuration. Some MVFR conditions can be expected over and near the
mountains into this evening. After 03Z this evening, snow will be on
the increase in coverage across northwest WY with MVFR/IFR
conditions prevailing at KJAC by 04Z this evening. KPNA may see
brief periods of MVFR conditions after 08Z Friday. Additionally,
LLWS will be prevalent around much of Wyoming through Friday
morning. KRKS and KJAC will both see the gustiest winds of the day
with periods of BLSN at KJAC after 08Z.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
VFR conditions will prevail at the terminal sites through the
forecast period. IFR FG will dissipate near KCPR by 19Z with a few
areas of light snow/flurries and brief MVFR conditions occurring
over far northern WY through 19Z. There will be LLWS present for
most locations adjacent to mountains through Friday morning. KCPR
will see brisk winds...gusty at times...beginning later this
afternoon.
&&
.FIRE WEATHER...
Occasional snow will continue in the northwest today with heavier
snow moving in tonight. Areas East of the Divide will remain dry.
Inversions continue to shrink with more places likely breaking out
today although the deepest areas may stay trapped in the cold air.
Gusty winds will continue across the windier locations with high
winds possible in the Lee of the Absarokas tonight. Mixing and smoke
dispersal will be generally fair to poor.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this afternoon through Saturday
afternoon for WYZ001-002-012.
High Wind Watch from this afternoon through Friday morning for
WYZ003.
&&
SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 28, 1:57 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
157 AM MST Thu Dec 28 2017
WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
157 AM MST Thu Dec 28 2017
...Winter Storm Watch in effect for the mountains of northwestern
Wyoming from tonight through Saturday...
...High Wind Watch in effect for the Cody Foothills from tonight
into Friday morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Periods of light snow in the northwestern mountains, becoming
steadier and heavier tonight, especially late.
High winds are possible in the Lee of the Absarokas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday into Saturday...Significant snowfall possible across the
northwest.
Sunday and Sunday night...Bitter cold temperatures across north
and central Wyoming with highs on Sunday in the single digits to
lower teens, and most lows Sunday night from zero to 15 below.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report any snowfall amounts. Thank you.
Team Riverton
In the hours before
Special weather statement, Dec 28, 5:04 AM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
504 AM MST Thu Dec 28 2017
WYZ013-282300-
Jackson Hole-
Including the city of Jackson
504 AM MST Thu Dec 28 2017
...Periods of snow through Saturday...
Moist northwest flow will bring increasing snow to the Jackson
Hole valley late tonight through Saturday. Mild temperatures in
the 30s will result in mainly wet or slushy roads on Friday. The
main impacts are expected Friday night and Saturday with the
passage of a cold front, resulting in moderate to locally heavy
snow, roads becoming snow-packed with limited visibility in snow
and blowing snow. Total snow accumulations are expected to range
from 5 to 8 inches tonight through Saturday.
WYZ023-024-282300-
Star Valley-Salt River and Wyoming Ranges-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
504 AM MST Thu Dec 28 2017
...Periods of snow tonight through Saturday...
Moist northwest flow will bring increasing snow to the Star Valley
and adjacent mountains late tonight through Saturday. Mild
temperatures in the 30s will result in mainly wet or slushy roads
in the valley on Friday. The main impacts are expected Friday
night and Saturday with the passage of a cold front, resulting in
moderate to locally heavy snow, roads becoming snow-packed with
limited visibility in snow and blowing snow. Total snow
accumulations tonight through Saturday are expected to range from
2 to 4 inches in the Star Valley, and 4 to 8 inches in the
mountains with up to 12 inches on the higher peaks.
WYZ014-025-282300-
Wind River Mountains West-Upper Green River Basin Foothills-
Including the city of Pinedale
504 AM MST Thu Dec 28 2017
...Periods of snow tonight through Saturday...
Moist northwest flow will bring increasing snow late tonight
through Saturday. Mild temperatures in the 30s will result in
mainly wet or slushy roads below 7500 feet on Friday. The main
impacts are expected Friday night and Saturday with the passage of
a cold front, resulting in moderate to locally heavy snow, roads
becoming snow-packed with limited visibility in snow and blowing
snow. Total snow accumulations tonight through Saturday are
expected to range from 1 to 2 inches from Pinedale to Daniel with
4 to 6 inches around Bondurant. 5 to 10 inches is expected in the
mountains with up to 15 inches on the higher peaks.
WYZ015-016-018-282300-
Wind River Mountains East-Upper Wind River Basin-Lander Foothills-
Including the cities of Dubois and Lander
504 AM MST Thu Dec 28 2017
...Periods of strong wind through Saturday...
Strong winds aloft will produce downslope winds along the east
slopes of the Wind River Mountains and South Pass area through
Saturday. West wind at 30 to 40 mph with gusts of 50 to 55 mph
will occasionally occur across open areas. These strong winds
will create areas of blowing and drifting snow and areas of
severely reduced visibility over South Pass. If you plan on
travelling over South Pass, please check the road conditions and
webcams for current conditions. Road conditions can be found by
dialing 511 or 1-888-996-7623.
WYZ019-020-282300-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
504 AM MST Thu Dec 28 2017
...Periods of strong wind through Friday morning...
Strong west winds will continue across the Green Mountains and
Rattlesnake Range today including along highway 287 from Beaver
Rim to Split Rock and along Highway 220 from Muddy Gap to Alcova. West
winds of 30 to 40 mph with gusts 50 to 55 mph will create areas
of blowing and drifting snow and sharply reduced visibility at
times. Southwest winds will increase in the Casper area tonight
through Friday morning with gusts of 50 to 55 mph possible along
Wyoming Boulevard on the south side of Casper Friday morning.
If you plan on travelling between Beaver Rim and Muddy Gap,
please check the road conditions and webcams for current
conditions. Road conditions can be found by dialing 511 or
1-888-996-7623.
WYZ008-009-282300-
Bighorn Mountains West-Bighorn Mountains Southeast-
504 AM MST Thu Dec 28 2017
...Snow to Increase Friday and Friday Night...
Snow is expected to spread south and increase across the Bighorn
Range on Friday, and continue into through Friday night. Locations
above 8000 feet from Powder River Pass northward can expect 4 to 8
inches of snow. Travel over Powder River Pass is expected to
become difficult with snowfall, blowing snow and limited
visibility from Friday through Saturday morning.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 28, 10:00 AM MST to December 30, 4:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds occurred across much of the Green and Rattlesnake Range. The highest wind was restricted to the higher, unpopulated areas including Camp Creek, which had a prolonged period of wind gusts over 58 mph including a maximum gust of 95 mph. High winds also reached some of the roads, with a gust of 60 mph recorded at Beaver Rim sensor along Highway 28.
Winter Storm, Absaroka Mountains
- When
- December 28, 1:00 PM MST to December 30, 6:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Very heavy snow fell in portions of the northern Absarokas. The highest amount recorded was 25 inches at the Beartooth Lake SNOTEL. Amounts dropped off further south in the mountain range.
Winter Storm, Yellowstone National Park
- When
- December 28, 5:00 PM MST to December 30, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
The SNOTEL site at Parker Peak recorded 13 inches of new snow. In addition, very strong winds occurred in some portions of Yellowstone Park. At Hoyt Peak, several hurricane force wind gusts were recorded including a maximum of 93 mph.
High Wind, Jackson Hole
- When
- December 30, 12:23 PM MST
- Where
- Jackson Hole forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
The ASOS at the Jackson Hole airport reported a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20171 death · $500 · 1 event
- Winter Storm and Avalanche in Montana, December 28 to 30, 2017$25,000 · 9 events
- Heavy Snow in Washington, December 28 to 30, 201721 events
- Ice Storm and Debris Flows in Idaho, December 28 to 30, 2017$2,000 · 17 events
- Heavy Snow in Michigan, December 28 to 30, 20175 events
- Extreme Cold in Maine, December 28, 20174 events
- Winter Storm in Montana, December 28 to 31, 20174 events
- Ice Storm and Heavy Snow in Washington, December 28 to 29, 20174 events
- Extreme Cold in New York, December 28, 20172 events
- Winter Storm and Heavy Snow in Idaho, December 28 to 29, 2017$10,000 · 2 events
- Extreme Cold in Maine, December 28 to 29, 20172 events
- High Wind in Alaska, December 28, 201773 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728417, 728414, 728413, 728415.